Myfitnesspal

Message Boards General Health, Fitness and Diet
You are currently viewing the message boards in:

Bipolar

smileymaxinesmileymaxine Member Posts: 276 Member Member Posts: 276 Member
Hey any other bipolar folks out there , I have had the fun side effect of massive weight gain , currently weaning of quetiapine and hopefully just being left on lithium, hope that helps a bit . Of course chucking gym into overdrive and cutting diet clean and low carb ... be good to know others stuck in same boat or how you got though it ?
No meds are not an option so don't tell me meditation will fix me

Replies

  • EatingAndKnittingEatingAndKnitting Member Posts: 531 Member Member Posts: 531 Member
    Bipolar 1 with psychotic features here. I'm on two antidepressants and an anti-psychotic. Fun! What works for me is two doses of Topamax. One in the morning and one at night.

    That suppresses my appetite enough to where I can actually eat only my calories most days. I still have to count calories of course, but the Topamax helps a lot. I feel normal on it.

    I've lost 44 pounds since January, so I know it's working! Good luck. You can do it. You may need your meds adjusted a few times, but there are weight neutral bipolar meds, you just have th find which ones are weight neutral for you.
  • 1beDoggone1beDoggone Member Posts: 7 Member Member Posts: 7 Member
    God bless you. Being able to identify a weakness helps one to recognize and build on their strengths 0and promotes insight to do that which will benefit you on your journey into health and wellbeing.
    Keep strong and be as kind to yourself as I suspect you are to others.
  • smileymaxinesmileymaxine Member Posts: 276 Member Member Posts: 276 Member

    jesslla wrote: »
    Bipolar 1 with psychotic features here. I'm on two antidepressants and an anti-psychotic. Fun! What works for me is two doses of Topamax. One in the morning and one at night.

    That suppresses my appetite enough to where I can actually eat only my calories most days. I still have to count calories of course, but the Topamax helps a lot. I feel normal on it.

    I've lost 44 pounds since January, so I know it's working! Good luck. You can do it. You may need your meds adjusted a few times, but there are weight neutral bipolar meds, you just have th find which ones are weight neutral for you.

    Hey diagnosis snap !!! Also *kitten* I'm sorry
  • EatingAndKnittingEatingAndKnitting Member Posts: 531 Member Member Posts: 531 Member
    Thanks. I'm finally on the right meds and quite stable. It's a pain in the *kitten* taking the meds every day or face withdrawal though. Withdrawal is the worst. Bleah. Oh well, is what it is!
  • IsabeausRoseIsabeausRose Member Posts: 129 Member Member Posts: 129 Member
    I'm bipolar as well and it took me a year to wean off the same med you are weaning off of. I also take topomax. But to lose weight I have had to make serious effort. But my appetite is back under control and 100 grams of protein every day really helps with that. I'm at a healthy weight now but recomping and still wanting to lose a few more pounds. I've lost almost 50 pounds total.
  • VintageFelineVintageFeline Member Posts: 6,771 Member Member Posts: 6,771 Member
    I started losing when I was on quatiapine. It made me super lethargic and have cravings which I merrily satisfied. But once I started tracking here I started losing exactly as I should/expected. And then I weaned off and am now on lamotrigine (monotherapy, I am bipolar type 2). Still losing.

    Oh and I made no dietary changes other than to be more mindful of eating enough protein.
    edited September 2017
  • smileymaxinesmileymaxine Member Posts: 276 Member Member Posts: 276 Member
    I'm bipolar as well and it took me a year to wean off the same med you are weaning off of. I also take topomax. But to lose weight I have had to make serious effort. But my appetite is back under control and 100 grams of protein every day really helps with that. I'm at a healthy weight now but recomping and still wanting to lose a few more pounds. I've lost almost 50 pounds total.
    Only been on a few months and wasn't a high dose , only got raised cause I was hallucinating so hopefully can jump of quick , but I thought I'd be sorted straight away , turns out not so easy. Seriously though amazing weight loss well done
  • xXSamanthaG2010XxxXSamanthaG2010Xx Member Posts: 3 Member Member Posts: 3 Member
    Don't really have any advice sorry but i only got diagnosed about 3 months ago and find it a struggle to loose weight since being on anti-depressants and quetiapine :/ The things we do to stay sane eh?
    Just wanted to say good luck to us all :)
  • soon2beeskinnysoon2beeskinny Member Posts: 28 Member Member Posts: 28 Member
    I'm here if you need me. I gained 80 pounds on Sequerol. I still have not lost 30. I have been fat ever since the gain. I'm 5 foot and 172. I'm on lamictal now and lexapro only as needed. Lithium did not work for me and Topamax made me extremely forgetful.
    edited September 2017
  • ShrinkydinkingShrinkydinking Member Posts: 31 Member Member Posts: 31 Member
    I'm hopping on this one. I found it doing a search for lithium. I'm bipolar II. I had seroquel and massive weight gain. Got taken off that and now on Geodon and finally able to lose if I hyper focus on it (down almost 50 pounds in about a year and a half). Dr. is talking about switching me now to latuda or back to lithium but I'm not keen on either med. My body processes lithium too quickly and don't like the listed side effects of latuda. My primary has me on a 1400 calorie diet and I'm about 265
  • jasummers76jasummers76 Member Posts: 225 Member Member Posts: 225 Member
    I was on Zyprexa and gained a ton. I am finally after years only on Depakote and a low dose of Seraquil. The more weight I lost the better my bipolar meds worked. I even am now taking a much lower dose. When I get a really bad manic episode I have to up my Seraquil to 400mg for a couple days and that dose causes me to gain a bit. But my regular dose of 200 mg nightly does not do that. I was with some horrible Dr's who would just increase dosages and when I would get side effects they would hand me another medication to counter the other. I was at one time up to six medications a day. I gained weight with many meds over the last decade but nothing like Zyprexa which also gave me diabetes 2.
  • jasummers76jasummers76 Member Posts: 225 Member Member Posts: 225 Member
    PS... If you're not already seeing a therapist I highly recommend it. Just make sure it is one that deals with Bipolar. I and my wife go and it has helped tremendously. Learning to recognize episodes coming on has helped me, and when I am going through a mood and am being a jerk my wife and I have learned to table any issues until I am stable. It may take a few tries to get a good one but it is worth it. Ask your pdoc for a recommendation they should be able to give you some guidance.
  • jasummers76jasummers76 Member Posts: 225 Member Member Posts: 225 Member
    I'm bipolar as well and it took me a year to wean off the same med you are weaning off of. I also take topomax. But to lose weight I have had to make serious effort. But my appetite is back under control and 100 grams of protein every day really helps with that. I'm at a healthy weight now but recomping and still wanting to lose a few more pounds. I've lost almost 50 pounds total.
    Only been on a few months and wasn't a high dose , only got raised cause I was hallucinating so hopefully can jump of quick , but I thought I'd be sorted straight away , turns out not so easy. Seriously though amazing weight loss well done

    I too had auiditory hallucinations. The first three years after my breakdown I was inpatient 11 times.. so I know the pain and frustration.. if you need to talk send me a friend request.
  • CoachJen71CoachJen71 Member Posts: 1,200 Member Member Posts: 1,200 Member
    Bipolar 2, but have had auditory hallucinations. Was misdiagnosed as depression with general anxiety for decades. Mom died, and Cymbalta fir the depression threw me into an 8 day cycle. Finally got diagnosed when pdoc met me on a manic day.

    Am off meds right now. No doc due to insurance issues, no meds due to same plus side effects troubles. Having anxiety problems, and job stress is making it worse. Praying I don't have any really bad episodes. Thankfully am in menopause now. The change was awful, but seem to have evened out a bit emotionally. Not "normal," but not like I was either
  • livingfree44livingfree44 Member Posts: 25 Member Member Posts: 25 Member
    Remember...your identity is not "bi polar" that is simply a diagnosis. Your first identity is that you are a child of God...made perfectly...you have a name...you are a daughter...a friend...I too have a mental challenge.. I do understand...just concerned when people identify themself with a label.
  • mommachristel1984mommachristel1984 Member Posts: 23 Member Member Posts: 23 Member
    Bipolar here as well also on lithium and I know what it's like to have the ups and downs especially during the battle with weight loss.... Our lows is what kills us I think lol lol.....
    Alot of times talking with others struggling thru the same thing does help you don't feel judged and can relate
Sign In or Register to comment.